Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS Topeka, KS

May 4, 2015Clay County, Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at May 4, 2015, 6:32 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2015, 6:32 PM CDT (23:32 UTC)
Expired
May 4, 2015, 8:30 PM CDT
In force
118 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WGUS53 KTOP 042332
FFWTOP
KSC027-041-143-050130-
/O.NEW.KTOP.FF.W.0002.150504T2332Z-150505T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. THE VERY 
  HEAVY RAINFALL CONTINUES TO MOVE OVER THE SAME AREAS REPEATEDLY... 
  WITH RAINFALL ESTIMATES AROUND 2 INCHES HAVING ALREADY FALLEN. 

* LOCATIONS IMPACTED INCLUDE...
  LONGFORD...
  NILES...
  ABILENE...
  CHAPMAN...
  MANCHESTER...
  MOONLIGHT...
  SOLOMON...
  TALMAGE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. 
NEVER DRIVE INTO WATER COVERED ROADS.

&&

LAT...LON 3896 9769 3917 9737 3919 9696 3897 9697
      3897 9695 3886 9738 3896 9738

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:34 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 4, 3:34 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT Mon May 4 2015

.SHORT TERM...(This Evening through Tuesday)
Issued at 334 PM CDT MON MAY 4 2015

Subtle upper level waves continue to impact the forecast, with at
least one feature centered over central Nebraska early this
afternoon. Appears recent line of convection in MHK vicinity
resulted from lift with this wave. Front remains rather stationary
from near GCK to near FNB with pressure rises and falls flanking it
per 19Z objective analysis though convergence along it rather weak.
Dewpoints to around 60F and decent mid level lapse rates leading to
little convective inhibition for surface-based storms with CAPE near
1500 J/kg on the warm side of the front.

Short-range models again struggling with precip timing/location,
though not terribly surprising in this complicated regime.
Frontogenesis rather weak and not much obvious increasing mechanism
leads to lower than normal confidence in widespread convection along
the front. Could even see radar trends diminishing near it in the
next few hours as the Nebraska wave slowly moves off. Bottom line to
next few hours is a mid-range PoP forecast and will need to watch
for development across much of the area along and N of I-70 with
hail up to 1.5" and winds gusts near 60 mph the main concern in
modest shear. Model soundings rather similar with CAPE toward
"skinny" variety with mean flow vectors along the front for some
training/heavy rain potential. For overnight trends, south flow
taking hold well into the Northern Plains should help mix the front
north tonight, though short-range models have also been similar with
outflow sinking south into east central Kansas into the evening.
Have spread small PoPs south in kind with decreasing trends after
06Z. Drier air in the mid levels remains to be anticipated for the
central lesser concern for another day of elevated precip. There
remains a small indication for isolated storms into east central
Kansas where capping falls off in the afternoon and ahead of the
next wave in the west.

.LONG TERM...(Tuesday Night through Monday)
Issued at 334 PM CDT MON MAY 4 2015

Models continue to show a wet pattern for Tuesday night through
Sunday, and so there is little change from the previous forecast
in that there are chances for showers and thunderstorms through
the weekend. The better chances looks to be late Tuesday night and
Wednesday morning. There is good agreement in a well defined
shortwave lifting out across the central plains. This forcing
combined with little inhibition to deep moist convection is
expected to generate widespread precip. Initially Wednesday
morning deep layer shear is on the weak side with modest
instability. Therefore the main impact expected from these storms
is localized heavy rain. If skies can clear out and insolation
increase instability, the shear is progged to increase later in
the day. However think if this is to occur, it is more likely to
be along the dry line across southwestern KS.

Precip chances persist Wednesday night through Saturday as
southwest flow continues to bring vorticity maximum across the
area. Timing these features is a bit tricky so it is hard to get
to excited about raising POPs. Generally have kept chances for
rain in the 40 to 60 percent range.

Saturday night and Sunday may see the next better organized wave
lift out with the closed low. There remains some differences in
the model solutions with the track of the upper low and how much
energy comes out from the southern plains or whether the bulk of
vorticity remains to the west of the forecast area. With the
models showing deep layer shear increasing with the wave, there is
the potential for some organized severe storms. However this is
still a ways out and confidence in the details, especially the
timing of when storms are more likely, is low.

Finally the closed low kicks out Sunday night with cooler and
dryer air moving in for Monday. This should be the first
opportunity to begin drying out.

With little change in airmass, temps are expected to remain fairly
persistent through the weekend with lows around 60 and highs in
the mid 70s to near 80. The main question with temps is whether
there will be a period of insolation that allows temps to break
out or if cloud cover and precip keep temps cooler. Wednesday
still looks like the cooler day of the week anticipating clouds
and precip for much of the day. Temps trend cooler Sunday night
and Monday as cold air advection increases from the northwest.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON MAY 4 2015

Only minor changes to going forecast. Shifted VCTS concern one hour
later but confidence in any time or location seeing TS is too low
for inclusion. South winds increase late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, May 4, 3:49 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT MON MAY 4 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-052100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
349 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF A LINE FROM
COUNCIL GROVE TO TOPEKA. THE STRONGER STORMS COULD PRODUCE HAIL
BETWEEN 1 AND 1.5 INCHES WITH WIND GUSTS AROUND 60 MPH. THE THREAT
FOR SEVERE WEATHER WILL LAST INTO THE EVENING...AND MAY EXPAND
INTO EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE
STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND WIND OBSERVATIONS
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Special weather statement, May 4, 5:31 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT MON MAY 4 2015

KSZ023-024-042300-
JACKSON-POTTAWATOMIE-
531 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND
WEST CENTRAL JACKSON COUNTIES...

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF EAST CENTRAL POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE EMMETT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3954 9594 3925 9590 3922 9626 3937 9634
TIME...MOT...LOC 2231Z 253DEG 22KT 3930 9620
Local storm report, May 4, 5:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       2 NNW MANHATTAN         39.21N 96.59W
05/04/2015  M3.07 INCH       RILEY              KS   MESONET

&&

WOLTERS
Local storm report, May 4, 5:49 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       MANHATTAN AIRPORT       39.16N 96.67W
05/04/2015  M2.63 INCH       RILEY              KS   ASOS

&&

WOLTERS
Local storm report, May 4, 5:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 ENE NILES             38.98N 97.43W
05/04/2015  E1.00 INCH       OTTAWA             KS   PUBLIC

            NICKEL TO QUARTER SIZED HAIL. ACCUMULATED TO COVER GRASS.

&&

BYRNE
Local storm report, May 4, 6:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
05/04/2015                   RILEY              KS   BROADCAST MEDIA

            RECEIVED REPORTS OF ROADS FLOODED UP TO THE THE WINDOWS
            OF CARS.

0605 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
05/04/2015                   RILEY              KS   EMERGENCY MNGR

            WATER ENTERING BUSINESSES IN DOWNTOWN MANHATTAN.

&&

WOLTERS
Local storm report, May 4, 6:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
05/04/2015                   RILEY              KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SOME FLOODING ON KANSAS STATE
            UNIVERSITY CAMPUS.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 4, 3:08 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie52 min
May 4, 3:54 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley21 min
May 4, 3:57 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha27 min
May 4, 4:13 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha12 min
May 4, 4:16 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley29 min
May 4, 4:45 PM CDTSpecial Weather StatementTOPClay30 min
May 4, 4:54 PM CDTSpecial Weather StatementTOPDickinson21 min
May 4, 4:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson32 min
May 4, 4:59 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
May 4, 5:29 PM CDTSpecial Weather StatementTOPGeary31 min
May 4, 5:31 PM CDTSpecial Weather StatementTOPPottawatomie29 min
May 4, 5:34 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha, Pottawatomie3 hr
May 4, 5:43 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
May 4, 5:46 PM CDTAreal Flood AdvisoryTOPClay, Dickinson, Ottawa3 hr
May 4, 6:44 PM CDTSpecial Weather StatementTOPDickinson31 min
May 4, 6:48 PM CDTSpecial Weather StatementTOPDickinson27 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.